Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Grand Forks, ND

June 5, 2018Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2018, 10:47 PM CDT for Barnes County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2018, 10:47 PM CDT (03:47 UTC)
Expired
Jun 5, 2018, 11:45 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:00 PM CDTHAIL 110 Nw Litchville, NDHEAVY QUARTER SIZED HAIL THAT COVERED GROUND AND CAUSED CROP DAMAGE. TIME ESTIMATED FROM RADAR.
Jun 5, 11:28 PM CDTHAIL 1.755 Wnw Kathryn, NDCOMMENT ON LOCAL MEDIA FACEBOOK WITH TIME ESTIMATED FROM RADAR
Jun 5, 11:35 PM CDTTSTM WND GST 53Valley City, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 9:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KFGF 060347
SVRFGF
NDC003-060445-
/O.NEW.KFGF.SV.W.0015.180606T0347Z-180606T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1047 PM CDT TUE JUN 5 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Barnes County in southeastern North Dakota...

* Until 1145 PM CDT.

* At 1046 PM CDT, a severe thunderstorm was located 7 miles east of
  Ypsilanti, or 15 miles southeast of Jamestown, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Valley City around 1130 PM CDT.
  Fingal around 1145 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 272
and 300.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4697 9844 4710 9796 4671 9768 4669 9768
      4670 9844
TIME...MOT...LOC 0346Z 259DEG 26KT 4680 9842 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
544 
WWUS53 KFGF 060406
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1106 PM CDT TUE JUN 5 2018

NDC003-060445-
/O.CON.KFGF.SV.W.0015.000000T0000Z-180606T0445Z/
Barnes ND-
1106 PM CDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHERN BARNES COUNTY...

At 1105 PM CDT, a severe thunderstorm was located 8 miles south of
Sanborn, or 12 miles southwest of Valley City, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Fingal around 1145 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 274
and 300.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4692 9839 4707 9794 4671 9768 4669 9768
      4670 9840
TIME...MOT...LOC 0405Z 270DEG 26KT 4682 9821 

HAIL...1.75IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:47 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 5, 9:47 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Grand Forks ND
947 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 947 PM CDT Tue Jun 5 2018

Elevated showers so far across our northwestern CWA, but there is
a narrow axis of instability extending between the warm/stationary
front just east of the Red River and the cold front beginning to
move into our western counties. MLCAPE values still around 1500
J/kg and there is plenty of deep layer bulk shear near 50 kts.
Thus, a watch in eastern ND. Progression of the cold front may
limit severe on the northern edge of the watch, but with the
instability axis still there can't rule out the severe potential.
Short range models are in pretty decent agreement on activity
ramping up during the next few hours across the southeastern CWA
into the Red River Valley, so adjusted POPs to fit current CAM
trends.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jun 5 2018

Big gradient in temperatures this afternoon, with mid 60s around
the Lake of the Woods to mid 80s near Gwinner North Dakota.
Surface moisture return is still pretty meager across most of the
FA, with mid 40 dew points around the Lake of the Woods. However,
they are higher to the west, where they are in the upper 50s from
Devils Lake to Gwinner. Not too much happening right now, there
are some elevated echoes on radar around Devils Lake, but not sure
these are even reaching the ground. The best instability axis lies
across south central North Dakota, but some CIN remains in place.
Looking for a kicker to arrive later this evening in the form of
the low level jet. This would be expected to get going sometime
around or after dark. Being early June, not too excited about the
prospects of severe weather getting going after dark. However,
timing for any strong to severe storms should be 8 to 9 pm in the
Devils Lake region and late evening to around midnight in the Red
River Valley. Think as the storms transition into Minnesota after
midnight they should gradually weaken. There may be some lingering
pcpn in Minnesota Wednesday morning, but the rest of the day looks
quiet.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jun 5 2018

Sfc high moves over region for Wed night as upper ridge begins to
amplify from northern tier thorugh Sask/Alb provinces. Will see a
break in activity through late Thursday evening, when next shortwave
moves into area with SW flow aloft from srn CA into the Dakotas.  At
the sfc, a warm frontal boundary sets up well south of ND/SD state
line and storms/showers will develop early Fri morning mainly across
sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and
POPs further north than fcst indicated 24 hrs ago. Low confidence in
the lower POPs on Sat as system moves out of area and ECMWF remains
drier than GFS , but easterly flow setting up Sat night into Sun
should keep most of area dry for latter part of the weekend...with
some low POPs for cntrl ND into the Devils Lake region.  A cold
front then moves across the region Sun night into Mon, and looks
like best chance for widespread shra/tsra activity in the Day 2
through 7 timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 657 PM CDT Tue Jun 5 2018

All sites currently VFR, with convection expected to move in later
this evening at KDVL and around the 05-06Z time frame for KFAR and
KGFK. Have mostly VCTS and Tempo groups, but included TS at KFAR
in a prevailing group as most of the short range models have a
thunderstorm complex in that area. Most of the convection and
showers will be past us by 10-12Z in the morning, although some
periods of MVFR ceilings behind the system will be possible. All
sites will return to VFR by the end of the period. Winds will
shift around to the northwest behind the convection.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
959 AM CDT Tue Jun 5 2018

MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039-
049-052-053-061500-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 8 pm this evening until
midnight. The main hazard from these storms would be hail up to 1
inch in diameter and wind gusts to 60 mph. Localized heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Western Walsh County-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected during the evening and overnight hours.
However, these storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:53 PM CDTSpecial Weather StatementFGFGriggs52 min
Jun 5, 10:54 PM CDTSpecial Weather StatementFGFSargent36 min
Jun 5, 11:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele35 min
Jun 5, 11:22 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Steele, Traill38 min
Jun 5, 11:34 PM CDTSpecial Weather StatementFGFSargent41 min
Jun 5, 11:40 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland65 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill64 min
Jun 6, 12:21 AM CDTSevere Thunderstorm WarningFGFCass, Richland39 min
Jun 6, 1:05 AM CDTSpecial Weather StatementFGFRichland40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.